Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 139, NWS La Crosse, WI

July 17, 2008Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 2008, 11:38 AM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2008, 11:38 AM CDT (16:38 UTC)
Expired
Jul 17, 2008, 12:18 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:57 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:29 AM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, Jul 17, 3:29 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT THU JUL 17 2008

.SHORT TERM...TODAY THROUGH SATURDAY

CONCERNS REMAIN FOCUSED ON FRONTAL MOVEMENTS/CONVECTION/HEAVY RAIN
POTENTIAL.

SURFACE MAP EARLY THIS MORNING HAD ELONGATED AREA OF LOW
PRESSURE/COLD FRONT ACROSS THE EASTERN DAKOTAS WITH A NEARLY STATIONARY
FRONT EXTENDING EAST FROM THE LOW THROUGH MN/WESTERN WI ALONG I-94.
30-35KT 925MB JET FUELING A CLUSTER OF THUNDERSTORMS ACROSS EASTERN
SD/SOUTHWEST/MN. ANOTHER AREA OF THUNDERSTORMS WAS MOVING EAST
ACROSS FAR NORTHERN WI/UPPER MI. IR SATELLITE WAS SHOWING AN
EXTENSIVE ACCAS FIELD ACROSS THE IMMEDIATE FORECAST AREA ON NOSE OF
MODERATE 925-700MB MOISTURE TRANSPORT PER RUC13. OTHERWISE...RATHER
MUGGY CONDITIONS PERSISTED ACROSS THE AREA WITH TEMPERATURES
HOVERING IN THE MID 60S TO LOWER 70S AND DEW POINTS IN THE MID-UPPER
60S.

17.00Z MODELS CONVERGING ON OVERALL SYNOPTIC SITUATION FOR THE SHORT
TERM...PROVIDING SLIGHTLY HIGHER CONFIDENCE IN THE FORECAST PROCESS.

THE MID-LEVEL SHORTWAVE TROUGH TRACKING EAST ACROSS THE NORTHERN HIGH
PLAIN WILL DRIVE A WEAK SURFACE LOW/COLD FRONT INTO NORTHWEST WI
THROUGH SOUTHERN MN BY EARLY THIS EVENING...WITH THE FRONT BECOMING
NEARLY STATIONARY ACROSS CENTRAL WI THROUGH SOUTHERN MN/NORTHEAST IA
OVERNIGHT. 925/850MB THETA-E ADVECTION REALLY PICKS UP INTO THE AREA
AHEAD OF THE WAVE AND FRONTAL BOUNDARY TODAY THROUGH TONIGHT. 0-3KM MUCAPE
IN THE 3000-4000J/KG RANGE AND 0-3KM SHEAR IN THE 20-30KT RANGE WILL
LIKELY PRODUCE A FEW SEVERE THUNDERSTORMS LATER THIS MORNING THROUGH
THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN
THREAT. OF MORE CONCERN WILL BE THE THREAT FOR HEAVY RAINFALL WITH
DEEP CONVECTION TAKING PLACE ALONG/AHEAD OF THE FRONTAL BOUNDARY AS
PRECIPITABLE WATER VALUES CREEP INTO THE 2-2.5 INCH RANGE GOING INTO
THIS EVENING/OVERNIGHT. WILL ISSUE AN ESF THIS MORNING AND WORD HWO HEAVILY
BASED ON THIS CONCERN.

THE FRONTAL BOUNDARY WILL SINK SLOWLY SOUTH INTO SOUTHERN WI ON
FRIDAY WITH PRECIPITABLE WATER REMAINING AROUND 2 INCHES. AREAS OF
CONVECTION/HEAVY RAINFALL AGAIN LIKELY WITH THIS SIGNAL. HAVE
LOWERED HIGHS SOMEWHAT FRIDAY BASED ON ANTICIPATED WIDESPREAD
CLOUDS/CONVECTION.

APPEARS THAT THE FRONTAL BOUNDARY WILL REMAIN ANCHORED FROM IA/MN
BORDER TO ALONG THE WI/IL BORDER SATURDAY. ANOTHER MID LEVEL TROUGH
IS POISED TO RIPPLE ALONG THE FRONTAL BOUNDARY PROVIDING A CONTINUED
CHANCE OF SHRA/TS ACROSS THE AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

WET/UNSETTLED PATTERN WILL PERSIST THROUGH THE REMAINDER OF THE
PERIOD. THE 17.00Z GFS AND ECMWF BRING A FAIRLY VIGOROUS MID-LEVEL
SHORTWAVE TROUGH/SURFACE LOW ACROSS THE UPPER MIDWEST/GREAT LAKES
REGION SATURDAY NIGHT THROUGH MONDAY FOR CONTINUED SHRA/TS CHANCES.
THEN FOR TUESDAY THROUGH WEDNESDAY...THE MODELS DIVERGE A BIT. THE
GFS WANTS TO TO BUILD A RIDGE INTO THE UPPER MIDWEST WHILE THE ECMWF
BRINGS A COUPLE DISTURBANCES IN NORTHWEST FLOW ALOFT INTO THE AREA.
BASED ON LOW CONFIDENCE AT THIS POINT IN TIME...WILL LEAVE SHRA/TS
CHANCES IN UNTIL IT CAN TOTALLY BE DISCOUNTED. NO CHANGES WERE MADE
TO THE EXTENDED DATABASE AT THIS TIME.

&&

.AVIATION...

ACTIVE/UNSETTLED PERIOD THROUGH TONIGHT FOR BOTH TAF SITES AS
SEVERAL TSRA COMPLEXES EXPECTED TO AFFECT THE SITES THROUGH THE NEXT
24 HOURS. THREATS TO AVIATION WITH EACH TSRA COMPLEX WILL BE IFR
VSBYS/CIGS WITH TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING ON
AIRPORT GROUNDS. CONFIDENCE LOWER ON TIMING OF STORMS...THOUGH
APPEARS ONE ROUND EARLY THIS MORNING...FOLLOWED BY HEAVIER/MORE
WIDESPREAD ROUND OF STORMS THIS AFTERNOON/EVENING. IN BETWEEN STORM
COMPLEXES...VFR CIGS/VSBYS WITH LIGHT SLY WINDS. MAY BE SOME MVFR
VIS REDUCTIONS IN MIST THROUGH 14Z OR SO THIS MORNING...WILL MONITOR
FOR THAT POTENTIAL.

&&

.HYDROLOGY...

AS DISCUSSED ABOVE...SLOW MOVING LOW AND COLD FRONT WILL DRIFT INTO
THE AREA THIS AFTERNOON...THEN DRIFTS EVER SO SLOWLY SOUTHEAST
THROUGH THE AREA THROUGH FRIDAY FOR WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. WITH PRECIPITABLE WATER VALUES IN THE
ATMOSPHERE INCREASING INTO THE 2-2.5 INCH RANGES ALONG AND AHEAD OF
THE FRONT TODAY THROUGH FRIDAY...SHRA/THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING TORRENTIAL DOWNPOURS WITH LOCALIZED FLOODING. PERSONS
LIVING NEAR SMALL STREAMS AND CREEKS SHOULD MONITOR LATEST FORECAST
CONCERNING THIS FLOODING POTENTIAL. WILL ISSUE AN ESF THIS
MORNING...CONVEYING FLOODING POTENTIAL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BINAU
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 AM CDT THU JUL 17 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1136 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND
SHIFT INTO WESTERN AND CENTRAL WISCONSIN AS THE AFTERNOON CONTINUES.
THE LINE IS EXPECTED TO STRENGTHEN WITH DAMAGING WINDS AND LIGHTNING
THE MAIN THREAT FROM THIS LINE. HEAVY RAINFALL WILL ACCOMPANY THE
STORMS...WITH ABOUT AN INCH OR TWO EXPECTED FROM THE SYSTEM.
FLOODING COULD OCCUR THIS AFTERNOON HOWEVER THIS WILL MAINLY SATURATE
SOILS...AND MORE RAIN IS EXPECTED LATER TODAY AND TONIGHT.
THEREFORE...THE FLOOD THREAT WILL INCREASE AS THE DAY PROGRESSES. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM FRIDAY.

TONIGHT...THUNDERSTORMS WILL THEN REDEVELOP ALONG THE SLOWLY MOVING
FRONT IN THE AREA...WITH THE GREATER THREAT BEING TORRENTIAL RAINFALL
RATES AND HEAVY RAIN...AND A MORE SPORADIC DAMAGING WIND OR LARGE
HAIL THREAT. URBAN AREAS...SMALL STREAMS...STEEP TERRAIN...AND POORLY
DRAINED AREAS WILL BE MOST SUSCEPTIBLE TO RUNOFF ISSUES. IF REPEAT
THUNDERSTORMS AFFECT THE SAME AREAS...THE THREAT FOR FLASH
FLOODING...AND SUBSEQUENT RIVER FLOODING WILL INCREASE. AS THE NIGHT
WEARS ON...THIS LINE OF STORMS WILL SINK SLOWLY SOUTHEAST AND BRING
ITS ASSOCIATED HEAVY RAIN AND DECREASING WIND AND HAIL THREATS INTO
SOUTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEAK FRONT FROM THURSDAY WILL MEANDER AROUND THE UPPER
MISSISSIPPI RIVER VALLEY INTO EARLY NEXT WEEK WITH CONTINUED
THREATS OF SHOWERS AND THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL.
CONFIDENCE DECREASES QUICKLY IN WHICH DAY...AND WHICH LOCATIONS MAY
BE MOST SUSCEPTIBLE TO SEVERE WEATHER THREATS...THOUGH IT DOES
APPEAR THE MAIN THREAT AREAS FROM FRIDAY INTO SATURDAY WILL BE
ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS WILL BE ACTIVATED AHEAD OF THE LINE OF THUNDERSTORMS
MOVING THROUGH THE AREA THIS AFTERNOON. THIS WILL BE THROUGH VERY
EARLY AFTERNOON IN SOUTHEAST MINNESOTA AND EXTREME NORTHEAST
IOWA...AND CLOSER TO 2 PM IN CENTRAL WISCONSIN. THE NEED FOR
ACTIVATION COULD LINGER WELL INTO THE EVENING AS THUNDERSTORMS
CONTINUE TO DEVELOP ACROSS THE AREA. ANY REPORTS HEAVY RAIN AND/OR
LOCALIZED FLOODING WILL BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU/BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:30 AM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more9 hr
Jul 17, 2:35 PM CDTSevere Thunderstorm WarningARXFloyd40 min
Jul 17, 11:58 AM CDTAreal Flood AdvisoryARXMower58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.